Doc: Prostate meds may have blood pressure effect
Dear Dr. Roach: I am an 85-year-old male and am having trouble with frequent trips to the bathroom and a weak stream. I was prescribed 0.4 mg of tamsulosin daily, which worked very well. However, my blood pressure dropped significantly, with the systolic measurement in the 90s and sometimes in the 80s. Standing was always accompanied by lightheadedness. I stopped taking the tamsulosin and my BP went back to its normal systolic measurement of 120-130. Is there another drug that would help me without lowering my BP? At my age, I want to avoid surgery if at all possible.
Dear D.W.R.: Tamsulosin (Flomax) is in the class of medications called alpha blockers, which originally were used to treat high blood pressure. The earliest drugs in this class had much more blood pressure effect than tamsulosin, but I still do see some men who have a significant drop in their blood pressure. This can cause lightheadedness, especially on standing, and I have had several men fall on their way to the bathroom (I recommend sitting up for a minute or so before standing).
Yours is a much larger drop than I usually see, so I think tamsulosin probably isn’t a good choice for you, nor would be any of the alpha blockers. Although they are slow to take effect, the dihydrotestosterone blockers dutasteride and finasteride do not usually have the blood-pressure-dropping effect. Another choice is saw palmetto, which is an over-the-counter supplement that may have benefits similar to these medicines without so many side effects (the studies are conflicting). But ask your doctor.
Dear Dr. Roach: My wife has what she calls familial tremors in her left hand. When she brings two cups of coffee or any hot liquid to the table, it seems like a dangerous situation. Fortunately, I can handle the coffee part. She has a friend with the same problem. The friend’s doctor has prescribed a drug called propranolol, which seems to control the tremors. My wife’s doctor will not prescribe the drug for her. I’m not sure if there are side effects, especially as concerns high blood pressure, which my wife has. Can you enlighten us on this medical problem?
Dear A.H.: Familial tremor is common, and it ranges from annoying to life-changing; people with severe disease may be unable to perform important daily functions, including eating. There are many treatments for familial tremor, and there are some people for whom there are no effective treatments. However, propranolol is frequently tried, because it is effective for many and it has relatively few side effects at low doses. Propranolol normally is used for high blood pressure, so it seems to me to be worth trying for your wife, who has high blood pressure. I don’t understand her doctor’s reluctance. Perhaps her doctor is concerned the blood pressure will get too low, but any other medication she is taking could be lowered or removed.
It also might be that her doctor isn’t familiar with familial tremor, in which case referral to a specialist, such as a neurologist, might be useful.
Email questions to ToYourGoodHealth@med.cornell.edu.